Hail, Sherman
- When
- May 27, 12:15 PM MST
- Where
- Sherman County, 3 mi NE of Kanorado
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.367, -102.000
8 hail, 5 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 9:58 AM MST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1058 AM MDT SUN MAY 27 2001 ZONES UPDATED TO ACCOUNT FOR TEMPERATURES WARMING MORE RAPIDLY THAN EXPECTED AND TO UPDATED WINDS FOR A DEEPENING NW TO SE ORIENTED TROUGH/DRY LINE STRUCTURE FOR THE AFTERNOON. RUC2 HANDLING THE EVOLVING SITUATION FAIRLY WELL...ALTHOUGH THE FIRST COUPLE OF HOURS OF THAT MODEL SEEMS BE TO HANGING ONTO THE TOO DRY DEWPOINT AT KLIC (FROZEN AT 32F) RATHER THAN TOSSING IT. STILL EXPECT TSRA...SOME SEVERE AND POSSIBLY TORNADIC IN SOUTHERN THIRD OF CWFA...BOTH ALONG WARM FRONT AND NEAR DRY LINE. CAVEAT IS THAT OUR AREA NEEDS TO INITIATE BEFORE ACTIVITY IN WESTERN OKLAHOMA. ANY ACTIVITY THERE WILL LIKELY KEEP CONVECTION FROM BECOMING WELL ORGANIZED HERE AS LOW LEVEL MOISTURE FLUX GETS INTERCEPTED AND UPPER LEVEL SUPPORT WEAKENS IN SUPPRESSION AREA OF OK CONVECTION. .GLD...NONE. ENTWISTLE
COZ092-KSZ027-028-041-042-271800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 747 AM MDT SUN MAY 27 2001 MOIST AND VERY UNSTABLE AIR WILL MOVE INTO WEST CENTRAL KANSAS AND EAST CENTRAL COLORADO BEHIND A WARM FRONT. AS TEMPERATURES RISE WITH DAYTIME HEATING...THUNDERSTORMS WILL DEVELOP. IN THIS VERY UNSTABLE ENVIRONMENT...SOME OF THESE STORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL.l..DAMAGING WINDS AND A TORNADO OR TWO. SVEN
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN MAY 27 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...MAINLY ALONG AND SOUTH OF A BENKELMAN NEBRASKA TO NORTON KANSAS LINE. INCREASING SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO MOVE VERY UNSTABLE AIR INTO NORTHWEST KANSAS AND EASTERN COLORADO. THIS... COMBINED WITH A STRONG INCREASE AND TURNING OF THE WINDS FROM THE SURFACE TO THE MID LEVELS OF THE ATMOSPHERE WILL RESULT IN SEVERE THUNDERSTORM DEVELOPMENT. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE ALSO POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. SVEN
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1143 AM MDT SUN MAY 27 2001 THUNDERSTORMS DEVELOPING IN EASTERN COLORADO WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. AS THE AIRMASS ON THE WARM SIDE OF A STATIONARY FRONT EXTENDING FROM SE WYOMING TO CENTRAL KANSAS HEATS THIS AFTERNOON...SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE ALSO POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. SVEN
The Goodland radar (KGLD), 26 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
8 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.
Brief tornado that was first observed as a funnel cloud.
Brief tornado that did no damage and occurred over open field.
Brief tornado that did no damage and occurred over open field.
Tornado moved quickly and destroyed a small grain bin in Lydia, and also downed power lines.
Tornado stayed over open field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245849, 5245850, 5245851, 5245852, 5245845, 5245848, 5245846, 5245854, 5245853, 5245855, 5245856, 5245857, 5245847, 5245858.